Many causes of levothyroxine malabsorption have been described in the literature such as celiac disease, giardiasis, severe liver cirrhosis and drug interactions. A 27-year-old woman admitted to our institution with overt hypothyroidism symptoms. She had total thyroidectomy for thyroid papiller carcinoma and was using 400 μg/day levothyroxine (LT4). Her serum free thyroxine (fT4), free triiodothyronine (fT3) and thyrotropin stimulating hormone (TSH) levels were 0.4 ng/dl, 1.0 pg/ml, and 98.2 μIU/ml, respectively. No change was occurred in her serum levels of TSH, fT3 and fT4 after the addition of 25 μg/day liothyronine treatment to her therapy. After excluding the other known causes of levothyroxine malabsorption, a single oral test dose of 1000 μg levothyroxine was administered to the patient to investigate possible absorption defect of levothyroxine. There were no differences in her serum TSH and fT4 levels within 6 h. However at the 5 h of the test, we observed amorosis fugax, aphasia and hemiparesis on the right side of her body. Her cranial CT and MR imaginations were totally normal. She was diagnosed as transient ischemic attack (TIA) and was started to treat with antiedema therapy and antiagregant therapy. The neurological symptoms resolved completely within 18 h and the treatment was discontinued after 5 days. In this case, we suggested that levothyroxine malabsorption is due to prolonged hypothyroidism, which was leaded to impaired intestinal absorption by accumulation of glycosaminoglycans. Since we did not find any change in serum fT4 level during LT4 loading test, we assumed TIA was occurred coincidentally. Clinicians should be careful during high dose L-thyroxine loading test especially in patients with prolonged hypothyroidism with the increased risk of atherosclerosis.
25 - 29 Apr 2009
European Society of Endocrinology